Nebraska, 2019

Damaging Winds in Nebraska, June 3, 2019

June 3, 2019 · NWS GLD · 3 events in 2 counties and zones

Scattered thunderstorms produce strong winds in southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms produce strong winds in southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 6:07 PM MST, 38 minutes earlier.

Area forecast discussion, Jun 3, 6:07 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
707 PM MDT Mon Jun 3 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 321 PM MDT Mon Jun 3 2019

Main concern is another round of thunderstorms tonight. Even
though the overall setup remains on the large scale, there are
subtle differences that have/will increase the coverage of storms
and the possibility of severe storms. Lift looks a little better
with a weak shortwave trough and a left front quadrant of upper
jet. This combined with the weak surface is providing weak but
broad lift. Due to negative theta-e lapse rates, there should
continue to be a good and rapid response to the lift.

This can be seen in more widespread coverage seen on the radar. A
watch has already been issued that covers our Colorado counties.
The one thing that is still lacking is low effective shear, less
than 30 knots. This can be seen in the storms already going from a
discrete supercells to merging in to large liner clusters. There
may be some hail but this is looking like damaging wind will be
the main threat. That is also helped by Dcape between 1000-1500.

Saying all that high resolution guidance is consistent in taking a
large cluster through the northern half to two thirds of the area.
With PWs 1 to 1.5 inches and somewhat slow movement, expect
locally heavy rainfall to be a threat as well. The brunt of the
precipitation will be this evening and end after midnight.

For Tuesday/Tuesday night...A little more uncertainty with models
having differences. Persistent closed upper low over the desert
southwest is starting to move to the northeast during this period
and the models differ in how they do that. It is uncertain how
much lift in advance of this system there will be. At this time
there looks to be low chance of the thunderstorms in the forecast
for late in the afternoon into tonight. However there is potential
for there to be more or even less coverage. No matter what there
looks to be a marginal threat for severe thunderstorms.

.LONG TERM...(Wednesday through Monday)
Issued at 131 PM MDT Mon Jun 3 2019

At the start of the extended, the models are showing an upper-level
closed low moving eastward from the Four Corners region towards and
across the Texas Panhandle through Friday. Over the weekend, ridging
will influence the local area on Saturday before a strong upper-
level trough moves into the northern High Plains from the Pacific
Northwest Sunday.

With this pattern, expect showers and thunderstorms over the local
area from Wednesday morning through Thursday afternoon due the
passing of the closed low to our south.

Friday, slight chance of showers still exist, especially over east-
central Colorado, as an upper-level troughs look to develop and move
off the lee side of the Rocky Mountains and across the central High
Plains.

Friday night through Saturday, expect dry conditions as the local
area will be under the influence of upper-level ridging.

Saturday night through the rest of the period, expect showers and
thunderstorms to return to the area during the evening Saturday and
through Sunday as the upper-level trough passes across the northern
High Plains. There are questions on how far the tail end of this
trough will reach. As of now it does not look to have a significant
impact and Monday looks to be dry; however, this could change if the
trough digs deeper south than what the models are showing. Something
we will keep an eye on.

Temperature will mostly be in the lower 80s with the exception of
Thursday (middle 70s) due to the passage of the closed low and
Sunday/Monday (lower 70) due to the front associated with the upper-
level trough moving across the northern High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 609 PM MDT Mon Jun 3 2019

Showers and storms are expected to impact the McCook and Goodland
terminals this evening. Sub-VFR conditions will hang around until
the showers and storms pass. Afterward VFR conditions are
expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BW
AVIATION...EV
Hazardous weather outlook, Jun 3, 9:26 AM MST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1026 AM MDT Mon Jun 3 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1026 AM MDT Mon Jun 3 2019 /1126 AM CDT Mon Jun 3 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Slight Risk of severe thunderstorms late this afternoon
and evening. Isolated severe thunderstorms capable of producing
quarter size hail and 65 mph wind gusts will be possible between
4 pm and 9 pm MDT, primarily in eastern Colorado and extreme western
Kansas, or west of Highway 83.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Isolated severe thunderstorms will be possible during the afternoon
and evening hours on both Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Special weather statement, Jun 3, 4:36 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
536 PM MDT Mon Jun 3 2019

COZ090>092-KSZ001-013-NEZ079-040030-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Sherman KS-
Cheyenne KS-Dundy NE-
536 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO...YUMA COUNTY IN NORTHEASTERN COLORADO...KIT CARSON
COUNTY IN EAST CENTRAL COLORADO...WESTERN CHEYENNE...NORTHWESTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS AND WESTERN DUNDY COUNTIES IN
SOUTHWESTERN NEBRASKA UNTIL 630 PM MDT/730 PM CDT/...

At 536 PM MDT/636 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles northeast of Yuma
to 18 miles east of Cope to 10 miles southeast of Boyero. Movement
was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Burlington, Yuma, Wray, St. Francis, Stratton, Flagler and Seibert.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 391 and 450.
 Highway 385 between mile markers 157 and 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern and east central Colorado.

LAT...LON 3956 10315 3957 10280 4020 10279 4043 10205
      4035 10205 4035 10183 3985 10168 3871 10249
      3871 10316
TIME...MOT...LOC 2336Z 253DEG 33KT 4016 10266 3968 10251 3880 10318

Newman
Special weather statement, Jun 3, 5:30 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
630 PM MDT Mon Jun 3 2019

COZ091-092-KSZ013-027-040100-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
630 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHERN
WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHERN SHERMAN COUNTIES
IN NORTHWESTERN KANSAS UNTIL 700 PM MDT...

At 630 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northwest of Weskan to 14 miles south
of Goodland. Movement was north at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Goodland, Kanorado, Ruleton and Edson.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 31.
 Interstate 70 in Colorado near mile marker 440, and between mile
markers 446 and 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3891 10218 3930 10224 3944 10143 3901 10157
TIME...MOT...LOC 0030Z 185DEG 17KT 3907 10210 3915 10165

Newman
Special weather statement, Jun 3, 5:33 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
633 PM MDT Mon Jun 3 2019

COZ090>092-KSZ001-002-013-014-027-028-041-NEZ079-080-040130-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-Rawlins KS-
Wallace KS-Greeley KS-Thomas KS-Logan KS-Sherman KS-Cheyenne KS-
Hitchcock NE-Dundy NE-
633 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL
COLORADO...YUMA COUNTY IN NORTHEASTERN COLORADO...KIT CARSON COUNTY
IN EAST CENTRAL COLORADO...WALLACE COUNTY IN WEST CENTRAL KANSAS...
CHEYENNE AND NORTHWESTERN THOMAS COUNTIES IN NORTHWESTERN KANSAS...
NORTHWESTERN LOGAN AND NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL
KANSAS...WESTERN RAWLINS AND SHERMAN COUNTIES IN NORTHWESTERN
KANSAS...SOUTHWESTERN HITCHCOCK AND DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 730 PM MDT/830 PM CDT/...

At 633 PM MDT/733 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles southeast of Kit
Carson to 13 miles east of Bonny Reservoir to 16 miles south of
Holyoke. Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Goodland, Burlington, Yuma, Wray, St. Francis, Benkelman and Cheyenne
Wells.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 46.
 Interstate 70 in Colorado between mile markers 391 and 450.
 Highway 385 between mile markers 136 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern and east central Colorado.

LAT...LON 4044 10205 4035 10205 4035 10142 3952 10106
      3852 10191 3852 10204 3862 10205 3861 10317
      3933 10315 3957 10292 3957 10280 4044 10278
TIME...MOT...LOC 0033Z 273DEG 30KT 3868 10265 3956 10191 4035 10226

Newman
Local storm report, Jun 3, 6:07 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FUNNEL CLOUD     5 NW FIRSTVIEW          38.87N 102.60W
06/03/2019                   CHEYENNE           CO   PUBLIC

&&
Local storm report, Jun 3, 6:26 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     FIRSTVIEW               38.82N 102.53W
06/03/2019  M68 MPH          CHEYENNE           CO   MESONET

&&
Special weather statement, Jun 3, 6:31 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
731 PM MDT Mon Jun 3 2019

COZ090>092-KSZ001>003-013>015-027-028-041-042-NEZ079>081-040230-
Kit Carson County CO-Yuma County CO-Cheyenne County CO-Rawlins KS-
Wichita KS-Sheridan KS-Wallace KS-Decatur KS-Greeley KS-Cheyenne KS-
Thomas KS-Logan KS-Sherman KS-Hitchcock NE-Dundy NE-Red Willow NE-
731 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL
COLORADO...EASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...EASTERN KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...NORTHERN WICHITA COUNTY IN
WEST CENTRAL KANSAS...CHEYENNE COUNTY IN NORTHWESTERN KANSAS...LOGAN
COUNTY IN WEST CENTRAL KANSAS...NORTHWESTERN SHERIDAN...RAWLINS AND
SHERMAN COUNTIES IN NORTHWESTERN KANSAS...WALLACE COUNTY IN WEST
CENTRAL KANSAS...THOMAS COUNTY IN NORTHWESTERN KANSAS...NORTHERN
GREELEY COUNTY IN WEST CENTRAL KANSAS...WESTERN DECATUR COUNTY IN
NORTHWESTERN KANSAS...WESTERN RED WILLOW...HITCHCOCK AND DUNDY
COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 830 PM MDT/930 PM CDT/...

At 731 PM MDT/831 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southwest of
Wauneta to 7 miles south of McDonald to 11 miles south of Weskan.
Movement was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
McCook, Colby, Goodland, Burlington, Wray, Oakley and Leoti.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 77.
 Interstate 70 in Colorado between mile markers 423 and 450.
 Highway 385 between mile markers 136 and 254.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern and east central Colorado.

LAT...LON 4035 10205 4035 10068 3944 10053 3844 10133
      3850 10205 3862 10205 3861 10289 3966 10237
      4044 10220 4044 10205
TIME...MOT...LOC 0131Z 269DEG 29KT 4027 10147 3968 10134 3871 10203

Newman

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dundy

When
June 3, 6:45 PM MST
Where
Dundy County, 19.53 mi N of Parks
Reported by
Public
Coordinates
40.330, -101.670

Thunderstorm Wind, Red Willow

When
June 3, 9:15 PM CST
Where
Red Willow County, 0.3 mi N of Indianola
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.234, -100.419

Estimated by storm chaser.

Thunderstorm Wind, Red Willow

When
June 3, 9:27 PM CST
Where
Red Willow County, 4 mi SW of Bartley
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.209, -100.354

Reported thunderstorm wind damage with a patio umbrella broken off an outdoor table.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838229, 838230, 865984.